Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 17, NWS Brownsville, TX

August 23, 2008Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 23, 2008, 1:48 PM CDT for Zapata County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2008, 1:48 PM CDT (18:48 UTC)
Expired
Aug 23, 2008, 3:15 PM CDT
In force
87 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1884 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 231848
FFWBRO
TXC505-232015-
/O.NEW.KBRO.FF.W.0017.080823T1848Z-080823T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
148 PM CDT SAT AUG 23 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  BUSTAMANTE.
  ZAPATA
  SAN YGNACIO.


* UNTIL 315 PM CDT

* AT 136 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER     
  OVER HIGHWAY 83 BETWEEN SAN YGNACIO AND LAREDO. MOTORISTS OF SMALL 
  CARS WILL HAVE TROUBLE CONTROLLING THEIR VEHICLES WITH RAIN         
  CONTINUING TO FALL AND WATER CONTINUING TO RISE. WIDESPREAD         
  MODERATE RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS ARE  
  PRODUCING RAINFALL AMOUNTS OF ONE HALF TO 2 INCHES PER HOUR IN     
  THE WARNED AREA FROM ZAPATA TO SAN YGNACIO ALONG HIGHWAY 83 TO     
  ZAPATA WEBB COUNTY LINE. THE RAIN IS MOVING SLOWLY EAST WITH THE   
  SHOWERS MOVING NORTH AT 10 MPH. 

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A 
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2726 9945 2727 9907 2678 9906 2678 9926
      2680 9926 2682 9928 2685 9929 2688 9933
      2692 9934 2693 9935 2694 9939 2695 9940
      2698 9939 2702 9942

$$

59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:05 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 23, 1:05 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
105 PM CDT SAT AUG 23 2008

.DISCUSSION...AFTER A FRIDAY SPENT WATCHING TSTMS WITH HVY RAINFALL
DEVELOP OVER THE COASTAL AREAS...SHORTWAVE ENERGY ARRIVED OVER THE
WRN VLY AT AROUND 425 PM CDT FRIDAY...INITIATING TSTMS WITH HVY
RAINFALL OVER ZAPATA...STARR AND JIM HOGG COUNTIES THROUGH THE
NIGHT. RAIN-SOAKED ROMA AND A LARGE AREA OF STARR AND ZAPATA
COUNTIES ALONG THE RIO GRANDE RIVER RECEIVED 7 TO 9 INCHES OF
RAINFALL DURING THIS OVERNIGHT PERIOD...GENERALLY EXTENDING FROM
ROMA TO THE CITY OF ZAPATA. TSTMS CONTINUE TO DEVELOP AND MOVE OVER
ZAPATA...STARR AND JIM HOG COUNTIES THIS AFTERNOON.

MDLS REMAIN IN GOOD AGREEMENT WITH HVY RAINS LIKELY TODAY...FURTHER
DOUSING A SOAKED STARR AND ZAPATA COUNTIES AND RESULTING IN ANOTHER
ROUND OF POSSIBLE FLOODING. A FLASH FLOOD WATCH CONTINUES FOR
HIDALGO...STARR...ZAPATA AND JIM HOGG COUNTY UNTIL 7 PM TODAY. FOR
THE RIO GRANDE RIVER IN THIS REGION...SLOW RISES CAN BE EXPECTED
WITH MINOR FLOODING ALONG THE IMMEDIATE FLOOD PLAIN. BE ALERT IN THE
WRN VLY TODAY FOR ANY AND ALL PROBLEMS CAUSED BY THIS EXCESSIVE
RAINFALL.

A CHC FOR TSRAS/SHRAS REMAINS IN THE FCST THRU THE EXTENDED PERIOD
AS OUR WET UPPER LEVEL PATTERN PERSISTS.
&&

.MARINE...AT NOON BUOY020 REPORTED LIGHT AND VARIABLE WINDS BETWEEN
4 AND 8 KNOTS AND SEAS AROUND 2.5 FEET. LIGHT AND VARIABLE WINDS ARE
EXPECTED ACROSS COASTAL WATERS THROUGH THE NEXT 24 HOURS WITH ONLY A
SLIGHT SWELL AS WEAK HIGH PRESSURE OVER THE NORTHWEST GULF EXTENDING
SOUTH INTO THE LOWER TEXAS COASTAL WATERS PERSIST. A WEAK OFFSHORE
WIND IS FORECAST TO DEVELOP SUNDAY NIGHT AND CONTINUE INTO MONDAY
AND TUESDAY AS TROPICAL STORM FAY APPROACHES EASTERN LOUISIANA. NO
SIGNIFICANT SWELL INCREASE IS EXPECTED ALONG THE LOWER COAST WITH
WESTERLY WINDS ACROSS THE NORTHERN AND CENTRAL GULF DIRECTING HIGHER
SWELLS TOWARDS FLORIDA. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY AND OVERNIGHT.
&&

.AVIATION...MVFR CONDITIONS SHOULD PERSIST THROUGH SUNDAY MORNING
ACROSS WESTERN AREAS OF DEEP SOUTH TEXAS AS RAIN CONTINUES.
IMPROVEMENT IS EXPECTED LATER SUNDAY AS THE DISTURBANCE NEAR BIG
BEND CONTINUES TO MOVE WEST. EASTERN AREAS WILL LIKELY SEE VFR THE
NEXT 24 HOURS WITH TEMPO MVFR WITH THE DEVELOPING CU FIELD AND ANY
SHOWERS OR THUNDERSTORMS THAT OCCUR. RAIN CHANCES LOWER AND FLYING
CONDITIONS STEADILY IMPROVE MONDAY AND TUESDAY OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  89  78  91 /  20  30  20  20
BROWNSVILLE          78  92  77  94 /  20  30  20  20
HARLINGEN            77  92  77  95 /  20  30  20  20
MCALLEN              77  93  77  96 /  40  40  30  30
RIO GRANDE CITY      76  92  76  97 /  60  40  30  30
SOUTH PADRE ISLAND   81  88  80  87 /  20  20  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248-249-252-
     253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/59
Hazardous weather outlook, Aug 23, 4:44 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
444 AM CDT SAT AUG 23 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-240945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
444 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND
HIDALGO COUNTIES THROUGH THIS EVENING AS ABUNDANT MOISTURE INTERACTS
WITH INSTABILITY ALOFT. AS CONVECTION DEVELOPS DURING THE DAY...
RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW MOVING THUNDERSTORMS.
RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FOR SPOTS IN THE UPPER
VALLEY...WITH 4 TO 6 INCHES POSSIBLE. COMMUNITIES ALONG THE RIO
GRANDE LIKE RIO GRANDE CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY
VULNERABLE AS STORMS MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH
FROM RECENT RAINS WILL RESULT IN HIGHER RUNOFF AND FLOODING
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXPECT SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY
RAINFALL AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:56 PM CDTFlash Flood WarningBROStarr, Zapata2 hr
Aug 23, 6:57 AM CDTAreal Flood AdvisoryBROZapata108 min
Aug 23, 11:15 AM CDTAreal Flood AdvisoryBROStarr, Zapata3 hr
Aug 23, 4:30 PM CDTFlash Flood WarningBROCameron, Hidalgo2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.